Nevada, 2012

Flash Flood in Nevada, July 24, 2012

July 24, 2012 · NWS LKN · 1 event in 1 county or zone

Heavy rainfall from thunderstorms over the mountains west and north of Montello filled already saturated dry washes leading into Montello. This resulted in 1 to 3 feet of water running along the roadway through town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rainfall from thunderstorms over the mountains west and north of Montello filled already saturated dry washes leading into Montello. This resulted in 1 to 3 feet of water running along the roadway through town. Some homes had their basements flooded. The southbound shoulder of State Highway 233 was washed out for about 1 mile. Several gravel roads were partially washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 24, 12:37 PM PST, 8 minutes earlier.

Area forecast discussion, Jul 24, 12:37 PM PST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
137 PM PDT TUE JUL 24 2012

.SYNOPSIS...MONSOONAL MOISTURE WILL PUSH EASTWARD TONIGHT AS HIGH
PRESSURE BUILDS OVER THE GREAT BASIN. THIS WILL ALLOW HOT AND DRY
CONDITIONS TO RETURN TO NEVADA FOR THE REMAINDER OF THE
WORK WEEK STRAIGHT THROUGH THE WEEKEND.

&&

.SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY. WEAKENING MID-LEVEL
CIRCULATION IS COMBINING WITH ANOMALOUS PWAT VALUES NEAR AN INCH
ACROSS NORTHEASTERN NEVADA TO PRODUCE ISOLATED SOAKING RAINS THIS
AFTERNOON. CORFIDI VECTORS ARE LESS THAN 10KTS...SO SOME LUCKY
AREA WILL GET UPWARDS TO .50" OF RAIN...BUT OVERALL COVERAGE IS LOW.
THUNDERSTORMS WILL QUICKLY DISSIPATE THIS EVENING AFTER 02Z AS
DAYTIME HEATING IS LOST AND DRIER AIR QUICKLY PUSHES INTO THE
REGION. ON WEDNESDAY 500MB RIDGE AXIS BUILDS OVER THE GREAT
BASIN...WITH WESTERLY FLOW AT THE SURFACE. THIS WILL QUICKLY DRY
US OUT WITH PWAT VALUES DROPPING BELOW .5". THE ONLY CHANCE FOR
ANY SORT OF CONVECTION WILL BE ACROSS NORTHERN ELKO COUNTY AROUND
THE JARBIDGE WILDERNESS...WHERE A DRY STORM OR TWO COULD BE
POSSIBLE. ELSEWHERE IS WILL BE MOSTLY SUNNY WITH HIGHS REACHING
BACK INTO THE 90S.

ON THURSDAY THE 500MB RIDGE SHIFTS SLOWLY EASTWARD IN RESPONSE TO
A TROUGH OFF THE PACIFIC NORTHWEST COAST. THIS WILL ALLOW FOR A
BREEZY DAY AS 500MB PRESSURE GRADIENT INCREASES...ALLOWING FOR
STRONGER WINDS TO MIX DOWN TO THE SURFACE. WIND GUSTS WILL MOSTLY
REMAIN BELOW 30 MPH. HIGHS WILL REACH INTO THE MID-90S WITH
DEWPOINTS CRASHING BACK DOWN INTO THE LOW 20S...RETURNING US TO
DRY...DRY...DRY CONDITIONS.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY.  QUIET...DRY
WEATHER FOR NEVADA THROUGHOUT THE LONG TERM FORECAST. SYNOPTIC
PATTERN ACROSS NORTH AMERICA CHANGES VERY LITTLE...WITH STRONG
STAGNANT UPPER HIGH OVER THE SOUTHERN PLAINS AND WEAK TROUGHING
CAMPING OUT OVER THE PAC NW. THIS PLACES THE GREAT BASIN IN DRY AND
UNEVENTFUL SW FLOW THROUGH AT LEAST NEXT TUESDAY. 12Z GFS SOLUTION
IS ESPECIALLY DRY...WITH PRECIPITABLE WATER FALLING WELL BELOW 0.25
INCH ACROSS MUCH OF THE CWA NEXT WEEKEND. WILL BE HARD PRESSED TO
GET CUMULUS MUCH LESS ANY RAINFALL. NO PRECIPITATION IN THE FORECAST
THROUGH NEXT TUESDAY. 12Z ECMWF DOES SUGGEST MONSOON MOISTURE MAY
SEEP INTO SE ZONES/WHITE PINE COUNTY BY NEXT TUESDAY...BUT WITH GFS
STAYING DRY ADDED NO POPS IN THE GRIDS FOR NOW. SEASONABLY HOT
AFTERNOONS IN THE LOWER/MID 90S. DRY AIR WILL ALLOW FOR DECENT
RADIATIONAL COOLING AT NIGHT WITH LOWS IN THE LOWER/MID 50S. BT

&&

.AVIATION...SCT -SHRA/-TSRA THROUGH 03Z WED WITH THE HIGHEST
COVERAGE ACROSS ELKO COUNTY. STRONGEST STORMS WILL PRODUCE
+RN...WITH ASSOCIATED MVFR/IFR CIGS/VIS. SOME STORMS WILL PRODUCE
WIND GUSTS TO 45 KTS...WITH KEKO/KENV MOST LIKELY TO BE IMPACTED.
LESS COVERAGE AT KWMC/KELY AND WILL CARRY ONLY VCTS. DRIER AIR WILL
KEEP KTPH DRY. ALL CONVECTION WILL DECREASE RAPIDLY AFTER SUNSET.
MUCH DRIER AIR AT ALL SITES WED...WITH ONLY AN ISOLATED CB ON THE
HIGHER TERRAIN NE OF KEKO. BT

&&

.FIRE WEATHER...THIS AFTERNOON WILL BE THE LAST OF THIS MONSOON
SURGE AS DRIER SOUTHWEST FLOW REESTABLISHES ITSELF OVER NEVADA. BY
TOMORROW MINIMUM R.H. VALUES WILL DROP BACK INTO THE LOW TEENS
AGAIN...WITH THE ONLY THREAT FOR CONVECTION OCCURRING IN THE
NORTHERN SECTIONS OF FWZ 469/470...ACROSS EXTREME NORTHERN ELKO
COUNTY. ONLY EXPECTING 5-10 STRIKES AT MOST TOMORROW. FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND THE REGION WILL BE
SANDWICHED BETWEEN THE 4-CORNERS HIGH AND A PACIFIC TROUGH. THIS
WILL LEAD TO DRY SOUTHWEST FLOW OVER THE AREA WITH THE NEXT MONSOON
SURGE AT LEAST A WEEK AWAY. NO CRITICAL FIRE WX CONDITIONS ARE
EXPECTED AT THIS TIME...ALBEIT IT WILL BE BREEZY EACH AFTERNOON
WITH GUSTS AROUND 20MPH AND MINIMUM R.H. VALUES DOWN INTO THE LOW
TEENS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

95/95/99/99
Hazardous weather outlook, Jul 24, 7:31 AM PST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
831 AM PDT TUE JUL 24 2012

NVZ031-033>035-038-039-250145-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
831 AM PDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA AND NORTHEAST NEVADA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS EASTERN NEVADA TODAY. STORMS ARE EXPECTED TO BE STRONGEST
ACROSS ELKO AND WHITE PINE COUNTIES...WITH DRIER AIR BEGINNING TO
MOVE INTO CENTRAL AND WESTERN NEVADA. THE BIGGEST THREAT FROM
THUNDERSTORMS TODAY WILL BE LOCALIZED HEAVY RAIN...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

The radar

The Salt Lake City radar (KMTX), 156 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
July 24, 12:45 PM PST to 1:30 PM PST
Where
Elko County, 6 mi W of Montello to 6 mi S of Montello
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.270, -114.316

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390787.